Thunderstorm Wind, Cottonwood
- When
- July 15, 1:00 PM CST
- Where
- Cottonwood County, 1.21 mi NE of Mountain Lake
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.940, -94.910
A thunderstorm produced a damaging wind gust which was measured near Mountain lake in Cottonwood County in southwest Minnesota on the early afternoon of July 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced a damaging wind gust which was measured near Mountain lake in Cottonwood County in southwest Minnesota on the early afternoon of July 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 15, 9:39 AM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT FRI JUL 15 2011
.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WORKING NORTH OVER THE
WESTERN CWA THIS MORNING AHEAD OF A RELATIVELY WEAK WAVE...BUT NOT
REALLY AMOUNTING TO A WHOLE LOT. STILL EXPECTING A FEW STRONGER
UPDRAFTS THIS AFTERNOON AS WAVE BEGINS TO INTERACT WITH A MORE
UNSTABLE ATMOSPHERE...MAINLY OVER THE EASTERN CWA. WHILE CAPE
VALUES ARE HIGH THE FREEZING HEIGHT IS ALSO VERY HIGH SO MAINLY
EXPECTING LOCALIZED VERY HEAVY RAINFALL...PWAT VALUES NEAR TWO
INCHES...AND WIND GUSTS AS THE MAIN THREATS FROM THE STRONGER
UPDRAFTS. OVERALL TIMING OF GOING FORECAST LOOKS PRETTY GOOD AND MAY
JUST NEED TO INCREASE POPS A BIT AS THE AFTERNOON APPROACHES AND
CONFIDENCE INCREASES ON LOCATION OF THUNDERSTORMS. OTHERWISE...WARM
AND HUMID TODAY WITH WIDESPREAD DEW POINTS IN THE MID 70S. /08
&&
.AVIATION...
ANY STRATUS REMAINING SHOULD LIFT BY 18Z...WITH VFR CONDITIONS
PREVAILING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
GRADUALLY DRIFT EAST AND REDEVELOPMENT OF STRONGER THUNDERSTORMS
WILL BE POSSIBLE AFTER ABOUT 100 PM CDT WITH THE BETTER CHANCES OVER
THE EASTERN CWA. /08
&&
.PREV DISCUSSION...
CONCERN TODAY IS BOTH HEAT AND CHANCE OF THUNDERSTORMS. MODELS ALL
HAVE A DIFFERENT SOLUTION ON TIMING OF STORMS WITH BUT GENERALLY
FROM THE AFTERNOON THROUGH EVENING HOURS. WAVE COMING NORTHEAST OUT
OF COLORADO IS BETTER FORECAST BY THE EC AND WILL FOLLOW MORE
CLOSELY WITH ITS SOLUTION. BASED ON THAT...EXPECT THE BEST CHANCE
FOR STORMS WILL BE FROM 18Z-03Z AND WILL ADJUST POPS ACCORDINGLY
WITH BEST CHANCE ALONG A YKN-FSD-MML LINE THIS AFTERNOON AND THEN
HIGHEST POPS OVER SOUTHWEST MN AND PARTS OF NORTHWEST IA THIS
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THE STORMS.
SEVERE THREAT ALSO THERE WITH FAIRLY HIGH AFTERNOON CAPES AND MAIN
THREAT WOULD BE STRONG WINDS...AS HAIL THREAT NOT AS MUCH A THREAT
DUE TO THE WARMER TEMPERATURES ALOFT. FASTER TIMING WILL MEAN MORE
CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES. STILL WITH DEW POINTS
IN THE 70S...WILL STILL FEEL VERY WARM TO HOT. THUS WITH HEAT
INDICES ACROSS SOUTHWEST CWA NEAR 100 THIS AFTERNOON AND THEN 100 TO
110 SATURDAY INTO TUESDAY...WILL JUST ISSUE A EXCESSIVE HEAT WARNING
THERE THROUGH TUESDAY EVENING. FURTHER NORTHEAST IT APPEARS THE HEAT
INDICES WILL NOT REACH ADVISORY CRITERIA UNTIL SATURDAY
AFTERNOON...BUT WITH THE PROLONGED TIME FRAME OF OF THE EVENT FROM
SATURDAY AFTERNOON THROUGH TUESDAY EVENING...WILL ISSUE EXCESSIVE
HEAT WARNING FOR NORTHEAST HALF OF CWA SATURDAY AFTERNOON THROUGH
TUESDAY EVENING.
ANY THUNDERSTORM ACTIVITY SHOULD BE OVER BY MID MORNING SATURDAY
ACROSS THE EAST WITH A DRY FORECAST THEREAFTER INTO WEDNESDAY
AFTERNOON.
MODELS SEEM TO BE MORE IN AGREEMENT WITH RIDGE BREAKING DOWN MID
WEEK...SO HEAT WAVE SHOULD BEGIN TO WANE THURSDAY...BUT STILL WARM
FOR NEXT WEEKEND...JUST NOT AS HOT AS THIS UPCOMING STRETCH.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY FOR IAZ020>022-031-032.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 1 AM CDT WEDNESDAY
FOR IAZ001>003-012>014.
MN...EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 1 AM CDT WEDNESDAY
FOR MNZ071-072-080-081-089-090-097-098.
NE...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY FOR NEZ013-014.
SD...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY FOR SDZ038-039-050-052>054-057>060-063>065-
068>071.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 1 AM CDT WEDNESDAY
FOR SDZ040-055-056-061-062-066-067.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT FRI JUL 15 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH EAST THROUGH THE DAY...WITH A FEW STRONGER THUNDERSTORMS EXPECTED TO DEVELOP FROM MID AFTERNOON INTO EARLY EVENING. THE HIGHEST PROBABILITY OF AN ISOLATED THUNDERSTORMS WILL BE ALONG AND EAST OF INTERSTATE 29 WHERE THE MAIN THREAT WILL BE LOCALIZED HEAVY RAINFALL AND WIND GUSTS TO 60 MPH. FLOODING... MINOR TO MODERATE CRESTS ABOVE FLOOD STAGE CAN BE EXPECTED ACROSS MANY LOCAL RIVERS AND STREAMS THE NEXT FEW DAYS DUE TO RECENT HEAVY RAINS. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER. EXCESSIVE TEMPERATURES... HEAT INDICES WILL CLIMB TO AROUND 100 DEGREES THIS AFTERNOON SOUTHWEST OF A HURON SOUTH DAKOTA TO STORM LAKE IOWA LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUS HEAT INDICES OF 100 TO 110 DEGREES CAN BE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SATURDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334238.